Alert archive / Alaska / Flood Watches in 2008

Flood Watch 2, NWS Anchorage, AK

July 18, 2008

NWS Anchorage, AK issued this flood watch at Jul 18, 2008, 10:08 AM AKDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2008, 10:08 AM AKDT (18:08 UTC)
Expired
Jul 19, 2008, 5:00 PM AKDT
In force
31 hr
Issued by
NWS Anchorage, AK
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGAK68 PAFC 181808
FFAAFC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ANCHORAGE AK
1008 AM AKDT FRI JUL 18 2008

AKZ145-190615-
/X.NEW.PAFC.FA.A.0002.080718T1808Z-080720T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
1008 AM AKDT FRI JUL 18 2008

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON FOR THE 
YENTNA RIVER AT LAKE CREEK AND ITS TRIBUTARIES...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF AK...INCLUDING THE FOLLOWING 
  AREA...SUSITNA VALLEY.

* THROUGH SATURDAY AFTERNOON

* SIGNIFICANT AMOUNTS OF RAIN HAS FALLEN IN THE WESTERN SUSITNA
  BASIN OVER THE LAST 36 HOURS. RIVER LEVELS WERE ALREADY HIGH
  FROM RAINFALL AND SNOWMELT AND ARE HAVE REACHED NEAR BANKFULL
  THIS MORNING.
  
  RAIN IS EXPECTED TO CONTINUE THROUGHOUT THE DAY FRIDAY BEFORE
  TAPERING OFF TO SHOWERS ON SATURDAY. LEVELS ON THE YENTNA RIVER
  NEAR LAKE CREEK ARE EXPECTED TO RISE TO NEAR FLOOD STAGE LATE
  FRIDAY NIGHT OR EARLY SATURDAY MORNING.

* SEVERAL LODGES IN THE LAKE CREEK AREA WILL HAVE WATER NEAR
  CABINS. IF LEVELS RISE MORE THAN 0.7 FEET, MINOR FLOODING WILL
  BEGIN.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING.

YOU ARE ENCOURAGE TO CLOSELY MONITOR THIS WEATHER SITUATION.
PREPARATION FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD
BEGIN NOW.

$$
1 follow-up statement
000 
WGAK68 PAFC 181840 CCA
FFAAFC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
1039 AM AKDT FRI JUL 18 2008

CORRECTED TYPO 

AKZ145-190700-
/X.COR.PAFC.FA.A.0002.080718T1839Z-080720T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
1039 AM AKDT FRI JUL 18 2008

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON FOR THE 
YENTNA RIVER AT LAKE CREEK AND ITS TRIBUTARIES...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF AK...INCLUDING THE FOLLOWING 
  AREA...SUSITNA VALLEY.

* THROUGH SATURDAY AFTERNOON

* SIGNIFICANT AMOUNTS OF RAIN HAS FALLEN IN THE WESTERN SUSITNA
  BASIN OVER THE LAST 36 HOURS. RIVER LEVELS WERE ALREADY HIGH
  FROM RAINFALL AND SNOWMELT AND HAVE REACHED NEAR BANKFULL THIS
  MORNING.
  
  RAIN IS EXPECTED TO CONTINUE THROUGHOUT THE DAY FRIDAY BEFORE
  TAPERING OFF TO SHOWERS ON SATURDAY. LEVELS ON THE YENTNA RIVER
  NEAR LAKE CREEK ARE EXPECTED TO RISE TO NEAR FLOOD STAGE LATE
  FRIDAY NIGHT OR EARLY SATURDAY MORNING.

* SEVERAL LODGES IN THE LAKE CREEK AREA WILL HAVE WATER NEAR
  CABINS. IF LEVELS RISE MORE THAN 0.7 FEET, MINOR FLOODING WILL
  BEGIN.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING.

YOU ARE ENCOURAGE TO CLOSELY MONITOR THIS WEATHER SITUATION.
PREPARATION FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD
BEGIN NOW.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this flood watch went out at Jul 18, 4:05 AM AKDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 4:05 AM AKDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
405 AM AKDT FRI JUL 18 2008

.MODEL DISCUSSION...MODELS IN GOOD AGREEMENT THIS MORNING WITH DECENT
RUN-TO-RUN CONSISTENCY. ONLY MINOR ADJUSTMENTS NEEDED WITH A BLEND
TOWARD THE 00Z GFS.

.ANALYSIS AND UPPER LEVELS...SATELLITE SHOWS THE LOW AND ASSOCIATED
OCCLUSION THAT HAVE BEEN PLAGUING THE MAINLAND FOR THE LAST FEW DAYS
SITTING JUST SOUTH OF NUNIVAK ISLAND ON THE Y-K DELTA COAST. IT HAS
BECOME MORE LOOSELY WRAPPED AS A TRIPLE POINT LOW INTENSIFIED OVER
WESTERN PRINCE WILLIAM SOUND. EXPECT THIS SECOND LOW TO PUSH INLAND
AND DISSIPATE TODAY. THE OCCLUDED FRONT AND THE SECONDARY FRONT ARE
PUSHING EASTWARD AND INLAND OVER THE NORTHEAST GULF AND ACROSS THE
SUSITNA AND COPPER RIVER VALLEYS. A DEFORMATION ZONE HAS SET UP FROM
THE SOUTHERN SUSITNA VALLEY TO SEWARD AND IS PRODUCING HEAVY RAINFALL
ACROSS A THIN BAND OF THE KENAI PENINSULA. TROUGHS AND UPPER LEVEL
LOWS SHOULD REMAIN OVER THE MAINLAND THROUGH EARLY NEXT WEEK.
A STRONG EAST TO SOUTHEAST MOVING JET IS STILL JUST ALONG AND SOUTH
OF THE ALEUTIANS. OKMOK VOLCANO CONTINUES TO PRODUCE VERY LIGHT ASH
OVER A NARROW AREA OF THE EASTERN ALEUTIANS.

.SHORT TERM FORECAST...
SOUTHCENTRAL...RAIN WILL HANG IN FOR MOST OF SOUTHCENTRAL THROUGH THE
DAY FRIDAY WITH SOME IMPROVEMENT POSSIBLE FRIDAY NIGHT AS THE MAIN
LOW BACK OVER WESTERN ALASKA TRANSITIONS INTO THE GULF. HOWEVER...THE
UPPER LEVEL LOW COMPLEX WILL REMAIN OVER THE REGION THROUGH AT LEAST
SATURDAY RESULTING IN A SHOWERY PATTERN. BY SUNDAY ANOTHER TROUGH
WILL SWING IN FROM THE NORTHWEST...SO DONT EXPECT MUCH OF A BREAK IN
THE WEATHER.

SOUTHWEST ALASKA/ALASKA PENINSULA...THE WESTERN ALASKA LOW WILL
SLOWLY SINK SOUTHEASTWARD AND DISSIPATE NEAR THE KILBUCK MOUNTAINS
FRIDAY EVENING AS THE UPPER LEVELS OPEN TO A TROUGH AND SWING INTO
THE GULF. RAIN/SHOWERS ALONG WITH LOW CLOUDS AND FOG ALONG THE COAST
WILL CONTINUE INTO FRIDAY WITH A DRYING TREND BEGINNING LATE FRIDAY.
SATURDAY LOOKS LIKE A BRIEF RESPITE FROM WET WEATHER AS A TRANSIENT
SHORT-WAVE RIDGE MOVES THROUGH...BUT NEXT TROUGH WILL SWING DOWN
FROM THE NORTH ON SUNDAY BRINGING A RETURN TO RAIN.

BERING SEA/ALEUTIANS...THE LOW SOUTH OF THE WESTERN ALEUTIANS WILL
MOVE FAR ENOUGH SOUTH OF ALEUTIANS THIS MORNING TO CLEAR OUT ALL
OF THE RAIN. WEAK HIGH PRESSURE WILL THEN BUILD OVER THE WESTERN
ALEUTIANS FRIDAY AND HOLD IN ON SATURDAY AND SUNDAY AS A PACIFIC
SYSTEM APPROACHES FROM THE SOUTHWEST.

.LONG TERM FORECAST...
COOL MOIST AIR WILL REMAIN IN PLACE ACROSS SOUTHCENTRAL THROUGH NEXT
WEEK. POSSIBLE BREAKS ON SATURDAY BEFORE MORE RAIN MOVES IN EARLY
NEXT WEEK AS AN UPPER LEVEL LOW PUSHES DOWN INTO SW AK. FOG AND
STRATUS WILL HOLD OUT ACROSS THE WESTERN AND CENTRAL BERING INTO NEXT
WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...ASHFALL ADVISORY 185.
MARINE...ASHFALL ADVISORY 170.
FIRE WEATHER...NONE.

RNW JUL 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:00 PM AKDTSmall Craft AdvisoryAFC36 hr
Jul 17, 4:00 PM AKDTSmall Craft AdvisoryAFC48 hr
Jul 17, 7:45 PM AKDTSmall Craft AdvisoryAFC8 hr
Jul 18, 11:32 AM AKDTAreal Flood WarningAFC23 hr

Nearby

Flood Watches in Alaska, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.